Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 23, 2018, 9:48 PM EDT for Randolph County, North Carolina. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2018, 9:48 PM EDT (01:48 UTC)
- Expired
- May 24, 2018, 12:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:55 PM EDT | FLASH FLOOD | 3 Ssw Asheboro, NC | FLOODING ON SHERWOOD AVE JUST OFF HIGHWAY 64, AND JUST WEST OF INTERSTATE 73/74. |
| May 23, 10:00 PM EDT | FLASH FLOOD | 1 S Asheboro, NC | FLOODING ON HAMMER AVE BETWEEN LANIER AVE AND ARMFIELD AVE IN ASHEBORO. |
| May 23, 10:00 PM EDT | FLASH FLOOD | 1 Sw Asheboro, NC | HEAVY THUNDERSTORM RAINS RESULTED IN SIGNIFICANT STANDING WATER ALONG SUNSET AVENUE NEAR THE INTERSTATE 73/74 EXIT. THE ROAD HAS BEEN CLOSED. |
| May 23, 10:00 PM EDT | FLASH FLOOD | 1 Sw Asheboro, NC | THUNDERSTORM RAINS CAUSED SIGNIFICANT STANDING WATER NEAR THE INTERSECTION OF SUNSET AVENUE AND CHERRY STREET, STRANDING TWO MOTORISTS IN THEIR VEHICLES. |
| May 23, 10:00 PM EDT | FLASH FLOOD | 2 Ssw Asheboro, NC | FLOODING AT W KIVETT ST AND UWHARRIE ST IN ASHEBORO. LAW ENFORCEMENT EN ROUTE TO CLOSE THE ROAD. |
| May 23, 10:00 PM EDT | FLASH FLOOD | 3 N Ulah, NC | ROAD CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
304 WGUS52 KRAH 240148 FFWRAH NCC151-240445- /O.NEW.KRAH.FF.W.0008.180524T0148Z-180524T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Raleigh NC 948 PM EDT WED MAY 23 2018 The National Weather Service in Raleigh has issued a * Flash Flood Warning for... Central Randolph County in central North Carolina... * Until 1245 AM EDT * At 948 PM EDT, Doppler radar indicated a thunderstorm producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Asheboro and Ulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from the heavy rain will cause flash flooding of creeks and streams, roads, low lying and poor drainage areas. Do not drive your vehicle into areas where water covers the road. Many roads and intersections in the area will quickly flood. When encountering flooded roads, turn around, don't drown. && LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996 $$ MORROW
2 follow-up statements
721 WGUS72 KRAH 240219 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 1019 PM EDT WED MAY 23 2018 NCC151-240445- /O.CON.KRAH.FF.W.0008.000000T0000Z-180524T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph NC- 1019 PM EDT WED MAY 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR CENTRAL RANDOLPH COUNTY... At 1017 PM EDT, emergency management reported flash flooding within the western portions of Asheboro, where several streets are closed and motorists have become stranded. Radar estimates of one to two inches of rain has already fallen, with the heaviest rain now pushing south of the area. Flash flooding is already occurring and will likely continue over the next few hours. Some locations that will experience flooding include... Asheboro and Ulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Flash flooding is extremely dangerous. Numerous roads and low lying areas will quickly flood. Flood waters will also threaten some homes and businesses. If you are experiencing flooding or live in a flood prone area, move to higher ground. && LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996 $$ MORROW
170 WGUS72 KRAH 240400 FFSRAH Flash Flood Statement National Weather Service Raleigh NC 1200 AM EDT THU MAY 24 2018 NCC151-240410- /O.CAN.KRAH.FF.W.0008.000000T0000Z-180524T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph NC- 1200 AM EDT THU MAY 24 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL RANDOLPH COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3575 7978 3562 7977 3563 7997 3576 7996 $$ 77
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:30 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 23, 7:30 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 730 PM EDT Wed May 23 2018 .SYNOPSIS... A cold front will approach from the northwest this afternoon, and then push southeast through central North Carolina tonight. This front will settle across South Carolina Thursday through Friday, as high pressure builds in from the northeast. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Wednesday... Mid afternoon meso analysis depicts a sfc boundary roughly west-to- east just north of the VA/NC border. A moderately unstable atmosphere lies south of this sfc feature with MLCAPE values 1500- 2000 J/kg across the region. Effective bulk shear on the order of 30- 35 kts confined to the far northeast quadrant of our forecast region, with weaker shear noted elsewhere. Convection developing along this sfc boundary, but also along a low level trough between 925-850mb, stretching from the southern Piedmont toward the Triangle region. Expect the showers and storms to erupt shortly over the northern Coastal Plain where the better shear and highest instability reside. Still appears the greatest threat for an isolated severe storms will be roughly north and east of Raleigh, with a slightly less chance over the remainder of the Piedmont. Storms that are able to maintain an updraft of sufficient depth for 15-20 minutes may produce hail. While current thinking is that most of the hail will be small, some of the convective hail parameters suggest hail to the size of quarters may occur northeast of Raleigh. The damaging wind signal is not as strong, though parameters suggest the wind threat will be highest across the far northern Piedmont into the northern Coastal Plain. Timing has not changed with the greatest coverage anticipated through 9 PM, with a slow diminishing trend in coverage/intensity thereafter. Still expect to see isolated/scattered showers occurring overnight across the southern counties as the sfc front drapes across this region. Low level nely flow behind the boundary will advect moisture below the developing frontal subsidence inversion to result in a layer of stratus late overnight into early Thursday morning across the region. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 PM Wednesday... Thursday and Thursday night, the sfc front should stall near or just southwest of our southern counties. Moisture pooling in vicinity of this feature should maintain mostly cloudy skies and a small threat for showers and possibly a thunderstorms, most probable during the afternoon hours. Otherwise northeast flow will temporarily usher a drier low level air mass into at least the northeast third of central NC. Potential for sfc dewpoints to lower into the upper 50s/around 60 from Raleigh north and east, and into the lower 60s in the NW Piedmont and the central Coastal Plain around GSB. Though afternoon temperatures will return to the mid 80s, the lower dewpoints will result in comfortable humidity levels. Much of the same Thursday night with more clouds SW and fewer NE. Under clear skies and calm wind regime, some of the cooler spots across the northern Coastal Plain into the northeast Piedmont should dip into the upper 50s/around 60 for overnight low temperatures. Elsewhere, min temps in the low and mid 60s will be common. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 330 PM Wednesday... Within relatively slow, blocked flow aloft across the CONUS during the medium range, the pattern over cntl NC will be dominated by a broad, re-loading trough centered over the GOM/Gulf coast states, and a downstream ridge extending across the top from the swrn N. Atlantic and cntl/ern Caribbean Sea nwwd across the upr Midwest. The (generally sly) flow between these two features will direct a plume of tropical moisture characterized by precipitable water values of 1.75 to 2.5" from the nwrn Caribbean Sea nwwd across the sern U.S., especially by early next week. At the surface, an initially cooler and drier continental air mass, accompanying modifying surface high pressure off the srn middle Atlantic coast, will extend wwd into NC on Fri. This ridge will then drift east of Bermuda through the weekend, with progressively modifying return flow throughout the sern U.S. through early next week. (Possibly tropical) low pressure over the GOM this weekend would likely meander slowly over the nrn GOM and Gulf coast states through the period owing to the ridge downstream, and over the top. Some "ring of fire" convection may skirt the wrn and srn Piedmont late Fri-Fri night, in a developing warm/moist advection regime directed there, with otherwise continued drier and more stable conditions in closer proximity to the offshore (deep layer) ridging. This regime will then likely edge ewd, with an associated good chance of showers and storms across cntl NC, on Sat. There may be a relative lull in convective probabilities/coverage, in briefly more pronounced ridging aloft downstream of the GOM low pressure, on Sun. It will then become increasingly unsettled, with high chance to likely probabilities of showers/storms, maximized with diurnal heating, Memorial Day through the middle of next week. High temperatures are likely to be near to slightly above normal, though modulated/hindered by convection/clouds especially early-mid next week, while low temperatures are likely to be a category or three above normal for the same reason. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 730 PM Wednesday... Scattered convection continues this afternoon, primarily at KRWI/KFAY with the bulk of the activity sinking south of KINT/KGSO before 8pm Wednesday. While no storms pose an immediate threat to the airport, addition develop may produce instances of sub VFR ceilings/visibilities. The threat for convection should diminish rapidly by 02z or so. After 06Z, areas of low stratus will develop in the NE low level flow behind the departing sfc cold front. Some uncertainty on timing and coverage of these low CIGS, so have kept sites VFR with CIGS dropping into the 3,000 - 4,000ft range. Periodic dips into MVFR CATs may occur on a local basis. A stable air mass will overspread the majority of the central NC Thursday and Thursday night, maintaining the VFR conditions. The only threat for isolated-scattered convection should be across the southern Piedmont, well south of the Triad, and west of KFAY.The atmosphere is projected to become increasingly moist and unstable from Friday and beyond, especially during the later half of the holiday weekend. This should lead to extended periods of sub VFR conditions, primarily related to ceilings. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MWS AVIATION...JJM/WSS
Hazardous weather outlook, May 23, 3:48 PM EDT, 6 hours before
Hazardous Weather Outlook National Weather Service Raleigh NC 348 PM EDT Wed May 23 2018 NCZ007>011-021>028-038>043-078-240930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms are possible through this evening over roughly the northern half of central North Carolina, especially to the north and east of Raleigh. Hail to the size of quarters and wind gusts over 60 mph are possible. The severe weather threat will begin to decrease shortly after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-240930- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong thunderstorm with dime size hail and wind gusts around 45 mph will be possible through 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 8:59 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
859 PM EDT WED MAY 23 2018
NCZ039-240145-
Randolph NC-
859 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY UNTIL
945 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asheboro, moving southeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Asheboro, Randleman, North Carolina Zoo, Seagrove, Ramseur,
Franklinville, Ulah and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3572 7995 3583 7977 3565 7955 3564 7955
3551 7979
TIME...MOT...LOC 0059Z 324DEG 7KT 3572 7981
77Local storm report, May 23, 9:00 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD 3 NNW TRINITY 35.93N 80.04W
05/23/2018 GUILFORD NC BROADCAST MEDIA
THUNDERSTORM RAINS CAUSED FLASH FLOODING TO
OCCUR ALONG WESTERCHESTER DRIVE NEAR THE
INTERSECTION OF NATIONAL HIGHWAY IN SW HIGH
POINT. ONE MOTORIST WAS STRANDED BY THE HIGH
WATER.
&&
JJMLocal storm report, May 23, 9:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 3 NNW TRINITY 35.93N 80.03W
05/23/2018 GUILFORD NC BROADCAST MEDIA
FLASH FLOODING RESULTING IN A STRANDED
MOTORIST ON WEST MARKET CENTER DR NEAR OLD
THOMASVILLE RD.
&&
JFDLocal storm report, May 23, 9:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLASH FLOOD 3 SSW HIGH POINT 35.94N 80.02W
05/23/2018 GUILFORD NC BROADCAST MEDIA
ROAD CLOSURE AT W WARD AVE AND PROSPECT ST
DUE TO FLOWING WATER.
&&
JFDLocal storm report, May 23, 9:23 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 3 SSW HIGH POINT 35.94N 80.02W
05/23/2018 GUILFORD NC BROADCAST MEDIA
PERSISTENT THUNDERSTORM RAINS CAUSED
RICHLAND CREEK TO OVERFLOW ITS BANKS CLOSING
WEST GREEN DRIVE NEAR DORRIS AVENUE.
&&
JJMSpecial weather statement, May 23, 9:46 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Raleigh NC 946 PM EDT WED MAY 23 2018 NCZ039-240245- Randolph NC- 946 PM EDT WED MAY 23 2018 ...A STRONG SLOW MOVING THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH COUNTY UNTIL 1045 PM EDT... At 945 PM EDT, Doppler radar was tracking a strong thunderstorm over Asheboro. This storm was nearly stationary. Heavy rain and minor flooding will be possible with this storm. Locations impacted include... Asheboro, North Carolina Zoo and Ulah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. && LAT...LON 3573 7998 3573 7979 3559 7972 3558 7994 TIME...MOT...LOC 0145Z 002DEG 2KT 3569 7985 MORROW
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 3 hr |
| May 23, 8:11 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| May 23, 8:21 PM EDT | Special Weather Statement | RAH | Randolph | 54 min |
| May 23, 8:41 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| May 23, 8:59 PM EDT | Special Weather Statement | RAH | Randolph | 46 min |
| May 23, 9:28 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| May 23, 9:46 PM EDT | Special Weather Statement | RAH | Randolph | 59 min |
| May 23, 10:13 PM EDT | Special Weather Statement | RAH | Davidson | 62 min |
| May 23, 10:58 PM EDT | Areal Flood Advisory | RAH | Davidson | 111 min |
| May 24, 5:27 AM EDT | Areal Flood Advisory | RAH | Richmond, Scotland | 2 hr |
| May 24, 7:23 AM EDT | Areal Flood Advisory | RAH | Anson, Hoke, Richmond, Scotland | 112 min |
| May 24, 5:03 PM EDT | Special Weather Statement | RAH | Scotland | 57 min |
| May 24, 5:43 PM EDT | Special Weather Statement | RAH | Richmond | 62 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.